question-icon

Suggest treatment to overcome the side effects of Cipro

default
Posted on Mon, 12 May 2014
Question: Iam a 75 year old with celiac disease. I had triple bypass 5 months ago. I have a catch 22 problem which is becoming more and more difficult to control. I've had Uti and usually take ciproflaxin . It works. Now, I am getting a severe reaction to it. Causing abdominal pain bloating and uncontrollable watery diahheria nausea and I thought I was going to pass out. This is the reaction a celiac gets after eating something glutinous. Does the bacteria inthe diahheria cause the Uti? If so then the ciproflaxin is adding to my problem. I also take cranberry tabs and vitamin c for prevention but lately it's not working. Help. I need to sleep. Since I started this I've been in the bathroom. Totally wiped out and dehydrated. Drinking Gatorade and feeling awful. I'll never take another cipro!
doctor
Answered by Dr. Albana Sejdini (1 hour later)
Brief Answer: Anti-fungal therapy is necessary... Detailed Answer: Hi, Cipro is an antibiotic which is used to treat UTI successfully. However, it is associated with side effects like the one you are experiencing (abdominal pain, bloating, watery diarrhea). Although troublesome, there is a remedy for the symptoms you are having: - stop taking cipro - take OTC probiotic to normalize intestinal flora - drink more water and take OTC O.R.S. for dehydration - avoid drinking gatorade or other carbonated drinks as they will worsen bloating (increase intestinal gas) As you are suffering of UTI, you need an antibiotic. I suggest to discuss with your doctor to - do urine culture and sensitivity testing to determine the antibiotic of choice. - start anti-fungal therapy (I usually prescribe nystatin to my patients) and metronidazole while you take antibiotic. Hope it was of help! Let me know if I can help you further! Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Albana Sejdini

General & Family Physician

Practicing since :2006

Answered : 6882 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment to overcome the side effects of Cipro

Brief Answer: Anti-fungal therapy is necessary... Detailed Answer: Hi, Cipro is an antibiotic which is used to treat UTI successfully. However, it is associated with side effects like the one you are experiencing (abdominal pain, bloating, watery diarrhea). Although troublesome, there is a remedy for the symptoms you are having: - stop taking cipro - take OTC probiotic to normalize intestinal flora - drink more water and take OTC O.R.S. for dehydration - avoid drinking gatorade or other carbonated drinks as they will worsen bloating (increase intestinal gas) As you are suffering of UTI, you need an antibiotic. I suggest to discuss with your doctor to - do urine culture and sensitivity testing to determine the antibiotic of choice. - start anti-fungal therapy (I usually prescribe nystatin to my patients) and metronidazole while you take antibiotic. Hope it was of help! Let me know if I can help you further! Dr.Albana